Texas, 2011

Rip Current in Texas, August 10, 2011

August 10, 2011 · NWS BRO · 1 event in 1 county or zone

Rough swells, set up by offshore seas of 4 to 5 feet with a period between 6 and 7 seconds, set up by persistent southeast winds of 15 to 18 knots with higher gusts well offshore, produced moderate rip currents along South Padre Island August 10th. The currents are believed to have been a key reason for the first drowning in August and second of the summer.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Rough swells, set up by offshore seas of 4 to 5 feet with a period between 6 and 7 seconds, set up by persistent southeast winds of 15 to 18 knots with higher gusts well offshore, produced moderate rip currents along South Padre Island August 10th. The currents are believed to have been a key reason for the first drowning in August and second of the summer.

The drowning was the sixth of 2011, five by rip or alongshore current. Each of the five was a resident of northern Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 10, 12:54 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 12:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
154 PM CDT WED AUG 10 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...LITTLE CHANGE IS
EXPECTED IN THE SHORT TERM PATTERN AS MID LEVEL RIDGING REMAINS
ENTRENCHED OVER THE US/MEX BORDER REGION. THE 12Z BRO SOUNDING
INDICATES THAT THE ATMS REMAINS PRETTY PARCHED WITH THE EXCEPTION
OF THE VERY LOWEST LEVELS OF THE ATMS WHERE A FAIRLY NARROW
TEMP/DP RANGE EXISTS. THIS LOW LEVEL MOISTURE WILL ALLOW SOME
FORMATION OF LATE NIGHT AND MORNING SC/CU DECKS IN ADDITION TO
SOME PATCHY EARLY MORNING FOG. SO NO REAL CHANGE IN THE OVERALL
TEMP PATTERN AND WILL GO WITH PERSISTENCE FOR HIGH TEMPS TOMORROW.
MAV MAX TEMP GUIDANCE IS MAINTAINING ITS COOL BIAS WITH THE MET
NUMBERS DOING A LITTLE BETTER. MAV AN MET MIN TEMPS ARE IN GOOD
AGREEMENT HOLDING LOWS NEAR THE 80 DEGREE MARK. THIS MATCHES WELL
WITH THE CURRENT OBSERVED LOWS OVER THE LAST SEVERAL DAYS AND WILL
STICK CLOSE TO THIS OVERALL TREND. A BROAD SURFACE LOW WILL REMAIN
CENTERED OVER THE SOUTH CENTRAL PLAINS STATES WHICH WILL MAINTAIN
A DECENT PGF OVER THE REGION. SO EXPECT SOME BREEZIER CONDITIONS
TO PREVAIL DURING THE LATE MORNING AND AFTERNOON HOURS.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
STILL NO LONG TERM CHANGE TO THE FORECAST AS HIGH PRESSURE
CONTINUES FOR TEXAS...KEEPING SKIES MOSTLY CLEAR WITH HIGHS IN THE
UPPER 90S AND LOWER 100S. HEAT INDEX VALUES WILL CONTINUE TO REACH
ABOVE 105...NEARING THE 112 MARK IN PLACES EACH DAY. WENT A COUPLE
DEGREES ABOVE GUIDANCE FOR TEMPS AS NO MODELS SEEM TO BE HANDLING
THE EXTREMELY ELEVATED TEMPERATURES. THE RIDGE WILL SHIFT WEST
SLIGHTLY OVER THE WEEKEND. WHILE THIS WILL ATTEMPT TO INCREASE THE
SEABREEZE ACTIVITY...MOISTURE IS STILL LACKING FOR SOUTH
TEXAS...SO SHOWERS WILL HAVE A HARD TIME DEVELOPING. WINDS WILL
STAY BREEZY FROM THE SOUTHEAST 15 TO 20 MPH BEFORE LOWERING DURING
THE DAY SATURDAY AND ESPECIALLY ON SUNDAY DOWN TO AROUND 10 MPH.

&&

.MARINE...TONIGHT THROUGH THURSDAY NIGHT...THE ABOVE MENTIONED
SURFACE LOW WILL MAINTAIN A DECENT S-SE WIND OVER THE BAY AND GULF
WATERS THROUGHOUT THE SHORT TERM. HOWEVER THE RELATIVELY COOLER BAY
AND GULF SSTS WILL LIMIT THE DOWNWARD MIXING OF THE STRONGER WINDS
JUST OFF OF THE SURFACE. SO AT BEST EXPECT SCEC WORDING FOR EITHER
THE BAY OR GULF WATERS THROUGHOUT THE SHORT TERM WITH NO SCAS
EXPECTED. OVERALL SWELL ACTIVITY FOR THE OFFSHORE WATERS WILL ALSO
REMAIN PRETTY STEADY HOLDING AT OR JUST BELOW THE 5 FT MARK.

FRIDAY THROUGH SUNDAY...BREEZY CONDITIONS CONTINUE FOR FRIDAY AND
THE BEGINNING OF SATURDAY WITH LOW PRESSURE IN THE PANHANDLE AND
CONTINUED DOMINANCE OF THE SFC HIGH ACROSS THE GULF. THE LOW IS
EXPECTED TO DEPART TO THE NORTHEAST SUNDAY...BRINGING WINDS DOWN
TO AROUND 10 KNOTS WITH A FEW GUSTS NEARING 15 THROUGH THE DAY
SUNDAY. SEAS CURRENTLY RUNNING 3 TO 5 FEET WILL SLACKEN SLIGHTLY
FOR THE WEEKEND...BUT ARE EXPECTED TO INCREASE AGAIN EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  91  80  92 /   0   0   0   0
BROWNSVILLE          81  98  81  95 /   0   0   0   0
HARLINGEN            80 100  81  98 /   0   0   0   0
MCALLEN              80 102  80 102 /   0   0   0   0
RIO GRANDE CITY      80 104  80 104 /   0   0   0   0
SOUTH PADRE ISLAND   82  88  81  86 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

60/64
Hazardous weather outlook, Aug 10, 4:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT WED AUG 10 2011

TXZ248>257-111100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES WILL BE
POSSIBLE EACH AFTERNOON THROUGH THE PERIOD. LOCAL RESIDENTS AND
VISITORS TO DEEP SOUTH TEXAS SHOULD CONTINUE TO PRACTICE PROPER
HEAT SAFETY PRACTICES.

ALSO...AN ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE AT THE
LOCAL BEACHES THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-111100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 AM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED MARINE CONDITIONS WILL PERSIST THROUGH WEDNESDAY AND
POTENTIALLY THROUGH THE END OF THE WORK WEEK AS A TIGHT LOCAL
PRESSURE GRADIENT CREATES STRONGER BREEZES AND ELEVATED SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

65

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
August 10, 5:00 PM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

A 44 year old man visiting from Monterrey, Nuevo Leon, Mexico was found face down in the surf just north of the Los Corales Condominiums north of Andy Bowie Park (8500 block of Padre Boulevard), near Public Beach Access Point 5. After attempts to revive the man were unsuccessful, he was pronounced dead either en route or after arrival at Valley Baptist Hospital in Harlingen.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2011-08-1044MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322070.